Health Desk-- 8 January, 2017: A new study suggests that people who take heartburn drugs such as Prilosec and Nexium may be at increased risk of two potentially serious gut infections. Both bugs cause abdominal pain and diarrhea, but can become more serious — especially C. diff.
Almost half a million Americans were sickened by the infection in 2011, and 29,000 of them died within a month, according to the U.S. Centers for Disease Control and Prevention.
The study authors said the heartburn drugs in question included both proton pump inhibitors (PPIs) — brands like Prilosec, Prevacid and Nexium — and H2 blockers, such as Zantac, Pepcid and Tagamet. All suppress stomach acid production, and the researchers suspect that may make some people more vulnerable to gastrointestinal infections, they added.
The new findings, published Jan. 5 in the British Journal of Clinical Pharmacology, aren’t the first to raise such concerns. The U.S. Food and Drug Administration has already warned about a risk of C. diff infection linked to proton pump inhibitors. Buckley, who was not involved in the study, said it’s also important to see the results in a bigger context. Long-term use of PPIs, in particular, has been tied to a number of health risks, including nutrient deficiencies, bone loss and heart attack, he said.
Because PPIs are so common and available over-the-counter, people may assume they’re “100 percent safe,” Buckley pointed out. The new findings don’t actually prove that either PPIs or H2 blockers raised the risk of gut infections. But it is plausible, according to the researchers, led by Dr. Thomas MacDonald, a professor of pharmacology at the University of Dundee in Scotland.
They suspect that drugs that suppress stomach acids can change the balance of “good” and “bad” bacteria in the gut, which may make people more susceptible to infections. Patients and doctors should be aware that the drugs might contribute to the risk of certain infections.